Alert archive / Texas / Severe Thunderstorm Warnings in 2008

Severe Thunderstorm Warning 276, NWS Midland/Odessa, TX

October 5, 2008Glasscock County, Midland County, Texas

NWS Midland/Odessa, TX issued this severe thunderstorm warning at Oct 5, 2008, 7:57 PM CDT for Glasscock County, Midland County, Texas. It was in force for 47 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Oct 5, 2008, 7:57 PM CDT (00:57 UTC)
Expired
Oct 5, 2008, 8:44 PM CDT
In force
47 min
Issued by
NWS Midland/Odessa, TX
Area
Storm-based polygon

Counties Glasscock County, TX, Midland County, TX

The radar

The Midland/Odessa radar (KMAF), 67 km from the middle of the area, began a volume at 00:58 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Oct 5, 2:10 PM CDTSevere Thunderstorm WatchSPC7 hr

The nearest sounding before it

Del Rio, TX (KDRT), launched 00:00Z, 1.0 hours before the alert went out and 281 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Del Rio, TX at 00:00Z on 2008-10-06Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 84 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Del Rio, TX at 00:00Z on 2008-10-06The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 55 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
84 J/kg
Mixed-layer CIN
-217 J/kg
Mixed-layer LCL
1804 m above ground
0-6 km bulk shear
45 kt
0-1 km storm-relative helicity
55 m²/s²
0-3 km storm-relative helicity
179 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.1

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS54 KMAF 060057
SVRMAF
TXC173-329-060200-
/O.NEW.KMAF.SV.W.0276.081006T0057Z-081006T0200Z/

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
757 PM CDT SUN OCT 5 2008

THE NATIONAL WEATHER SERVICE IN MIDLAND HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  GLASSCOCK COUNTY IN WEST TEXAS...
  SOUTHEASTERN MIDLAND COUNTY IN WEST TEXAS...

* UNTIL 900 PM CDT

* AT 753 PM CDT...NATIONAL WEATHER SERVICE METEOROLOGISTS DETECTED A
  SEVERE THUNDERSTORM CAPABLE OF PRODUCING NICKEL SIZE HAIL...AND
  DAMAGING WINDS IN EXCESS OF 60 MPH.  THIS STORM WAS LOCATED 10
  MILES SOUTHWEST OF BIGBY CORNER...OR 25 MILES SOUTHWEST OF GARDEN
  CITY...MOVING NORTHEAST AT 45 MPH. A SECOND SEVERE THUNDERSTORM
  WAS ALSO LOCATED NEAR MIDKIFF AND MOVING NORTHEAST AT 45 MPH. 

* THE SEVERE THUNDERSTORM WILL AFFECT THE FOLLOWING LOCATIONS...
  BIGBY CORNER...
  ST. LAWRENCE...
  GARDEN CITY...

DURING A SEVERE THUNDERSTORM... THE BEST PROTECTION CAN BE FOUND IN
AN INTERIOR ROOM ON THE LOWEST FLOOR OF YOUR HOME OR BUSINESS.

A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 900 PM CDT SUNDAY
EVENING FOR SOUTHEAST NEW MEXICO AND SOUTHWESTERN TEXAS.

LAT...LON 3177 10127 3165 10160 3166 10193 3209 10159
      3209 10127
TIME...MOT...LOC 0056Z 235DEG 39KT 3166 10177

$$
2 follow-up statements
000 
WWUS54 KMAF 060113
SVSMAF

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
813 PM CDT SUN OCT 5 2008

TXC329-060121-
/O.CAN.KMAF.SV.W.0276.000000T0000Z-081006T0200Z/
MIDLAND TX-
811 PM CDT SUN OCT 5 2008

...THE SEVERE THUNDERSTORM WARNING FOR SOUTHEASTERN MIDLAND COUNTY IS
CANCELLED...

A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 900 PM CDT SUNDAY
EVENING FOR SOUTHEAST NEW MEXICO AND SOUTHWESTERN TEXAS.

LAT...LON 3177 10127 3166 10160 3166 10176 3187 10176
      3209 10159 3209 10127
TIME...MOT...LOC 0111Z 235DEG 39KT 3175 10161

$$

TXC173-060200-
/O.CON.KMAF.SV.W.0276.000000T0000Z-081006T0200Z/
GLASSCOCK TX-
811 PM CDT SUN OCT 5 2008

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 900 PM CDT
FOR GLASSCOCK COUNTY...

AT 807 PM CDT...NATIONAL WEATHER SERVICE METEOROLOGISTS CONTINUED TO
DETECT A LINE OF SEVERE THUNDERSTORMS CAPABLE OF PRODUCING NICKEL SIZE 
HAIL...AND DAMAGING WINDS IN EXCESS OF 60 MPH.  THIS LINE WAS MOVING
NORTHEAST AT 45 MPH ACROSS GLASSCOCK COUNTY.

SOME LOCATIONS AFFECTED BY THE SEVERE THUNDERSTORM INCLUDE...GARDEN
CITY.

A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 900 PM CDT SUNDAY
EVENING FOR SOUTHEAST NEW MEXICO AND SOUTHWESTERN TEXAS.

LAT...LON 3177 10127 3166 10160 3166 10176 3187 10176
      3209 10159 3209 10127
TIME...MOT...LOC 0111Z 235DEG 39KT 3175 10161

$$
000 
WWUS54 KMAF 060144
SVSMAF

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
844 PM CDT SUN OCT 5 2008

TXC173-060153-
/O.CAN.KMAF.SV.W.0276.000000T0000Z-081006T0200Z/
GLASSCOCK TX-
843 PM CDT SUN OCT 5 2008

...THE SEVERE THUNDERSTORM WARNING FOR GLASSCOCK COUNTY IS
CANCELLED...

AT 843 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED THAT
THE STORM THAT PROMPTED THE SEVERE THUNDERSTORM WARNING HAD WEAKENED
AND EXITED THE WARNED AREA. THEREFORE THE SEVERE THUNDERSTORM WARNING
HAS BEEN CANCELLED.

A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 900 PM CDT SUNDAY
EVENING FOR SOUTHEAST NEW MEXICO AND SOUTHWESTERN TEXAS.

LAT...LON 3177 10127 3166 10160 3166 10176 3187 10176
      3209 10159 3209 10127
TIME...MOT...LOC 0143Z 235DEG 39KT 3195 10127

$$

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Midland/Odessa, TX wrote its last area forecast discussion before this severe thunderstorm warning went out at Oct 5, 2:28 PM CDT, 5 hours 29 minutes earlier.

Area forecast discussion, Oct 5, 2:28 PM CDT, 5 hours 29 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
228 PM CDT SUN OCT 5 2008

.UPDATE...
UPDATING PRODUCTS FOR SEVERE THUNDERSTORM WATCH BOX 911 IN
EFFECT UNTIL 02Z FOR MUCH OF THE COUNTY WARNING AREA.

UPDATED PRODUCTS TO BE SENT SHORTLY.

&&

.DISCUSSION...
INCLEMENT WEATHER IS ON THE WAY TONIGHT AS A POTENT UPPER LEVEL
LOW PRESSURE SYSTEM MOVES FROM THE SOUTHERN ROCKIES INTO THE
WESTERN HIGH PLAINS BY MONDAY MORNING. INSTABILITY WILL NOT BE GREAT
WITH THIS SYSTEM WITH CAPES PROGGED FROM 500 TO 1500 J/KG AHEAD OF
THE SURFACE TROUGH AND COLD FRONT. NONETHELESS VERY STRONG FORCING
ASSOCIATED WITH THE LEFT EXIT REGION OF THE UPPER JET AND STRONG
SHEAR SHOULD MORE THAN COMPENSATE FOR MARGINAL INSTABILITY. WILL
CONTINUE TO MENTION SEVERE THUNDERSTORM WORDING IN THE ZONES FOR A
GOOD PORTION OF THE FORECAST AREA. (SEE SWODY1).

QUIET WEATHER SHOULD RETURN BY MONDAY AS THE UPPER LEVEL TROUGH MOVES
EAST AND A SURFACE COLD FRONT PLUNGES SOUTH. COOLING WILL BE MINIMAL
PER LESS CLOUDINESS AND LACK OF COLDER AIR BEHIND THE FRONT.
SURFACE HIGH PRESSURE WILL DOMINATE FOR MUCH OF THE REST OF THE WEEK
WITH STABLE AIR IN PLACE. TEMPERATURES LOOK TO BE NEAR NORMAL.

ANOTHER WESTERN UPPER TROUGH MAY COMBINE WITH A TROPICAL SYSTEM
BY NEXT WEEKEND. THERE IS STILL MODEL DIFFERENCES WITH THIS
SYSTEM. WOULD LIKE TO SEE ANOTHER RUN OR TWO BEFORE MENTIONING
WEATHER IN THE GRIDS. WILL INCREASE CLOUDS AND POPS THOUGH FOR
NOW.

&&

.PRELIMINARY POINT TEMPS/POPS...
BIG SPRING TX              60  84  53  76  /  80  10   0   0
CARLSBAD NM                53  85  52  82  /  30   0   0   0
DRYDEN TX                  64  90  60  84  /  50  10  10  10
FORT STOCKTON TX           58  87  56  80  /  70  10   0  10
GUADALUPE PASS TX          53  79  48  72  /  30   0   0   0
HOBBS NM                   53  82  49  78  /  50  10   0   0
MARFA TX                   49  81  45  75  /  40  10   0   0
MIDLAND INTL AIRPORT TX    60  83  53  78  /  80  10   0  10
ODESSA TX                  61  84  52  79  /  70  10   0  10
WINK TX                    61  87  55  84  /  60  10   0  10

&&

.MAF WATCHES/WARNINGS/ADVISORIES...
NM...NONE.
TX...FLASH FLOOD WATCH UNTIL 7 PM CDT THIS EVENING FOR THE FOLLOWING
     ZONES... PRESIDIO VALLEY.

&&

12
Hazardous weather outlook, Oct 5, 1:28 PM CDT, 6 hours 29 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
128 PM CDT SUN OCT 5 2008

NMZ027>029-033-034-TXZ045>048-050>053-057>063-067>070-074-075-
079>082-258-061830-
GUADALUPE MOUNTAINS OF EDDY COUNTY-EDDY COUNTY PLAINS-
NORTHERN LEA COUNTY-CENTRAL LEA COUNTY-SOUTHERN LEA COUNTY-GAINES-
DAWSON-BORDEN-SCURRY-ANDREWS-MARTIN-HOWARD-MITCHELL-
VAN HORN AND HIGHWAY 54 CORRIDOR-REEVES COUNTY AND UPPER TRANS PECOS-
LOVING-WINKLER-ECTOR-MIDLAND-GLASSCOCK-WARD-CRANE-UPTON-REAGAN-
DAVIS/APACHE MOUNTAINS AREA-PECOS-PRESIDIO VALLEY-MARFA PLATEAU-
BIG BEND AREA-TERRELL-GUADALUPE MOUNTAINS-
128 PM CDT SUN OCT 5 2008 /1228 PM MDT SUN OCT 5 2008/

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHEAST NEW
MEXICO...SOUTHWEST TEXAS AND WEST TEXAS.

.DAY ONE...THIS AFTERNOON AND TONIGHT

THUNDERSTORMS ARE EXPECTED INTO TONIGHT ACROSS SOUTHEASTERN NEW
MEXICO AND WEST TEXAS. SOME OF THESE STORMS WILL BECOME SEVERE
AND CAPABLE OF PRODUCING LARGE HAIL AND DAMAGING WIND. LOCALLY
HEAVY RAINFALL WILL ALSO BE POSSIBLE...ESPECIALLY ACROSS THE
NORTHEAST PERMIAN BASIN. THE GREATEST THREAT OF SEVERE WEATHER
WILL BE ACROSS FAR SOUTHEAST NEW MEXICO...NEAR THE PECOS RIVER...
AND IN THE PERMIAN BASIN. A LINE OF STORMS MAY EVENTUALLY FORM.
STORMS WILL BE MOVING FAST INCREASING THE CHANCE OF STRONG WINDS.
ALSO A BRIEF ISOLATED TORNADO WILL BE POSSIBLE.

FLOODING ALONG THE RIO GRANDE FROM NEAR PRESIDIO TO RIO GRANDE
VILLAGE WILL CONTINUE TODAY DUE TO RELEASES FROM LUIS LEON.  IF HEAVY
RAIN FALLS ALONG THE RIO GRANDE IT WILL ONLY ADD TO FLOODING CONCERNS.

GUSTY WINDS TO NEAR 45 MPH WILL BE POSSIBLE IN THE GUADALUPE MOUNTAINS.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY

FLOODING ALONG THE RIO GRANDE IS EXPECTED TO CONTINUE.  THE RELEASE
RATE FROM LUIS LEON HAS LEVELED OFF... BUT RIVER AND LOWLAND FLOODING
ARE EXPECTED TO CONTINUE INDEFINITELY.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE NECESSARY TODAY GENERALLY ALONG AND
NORTHEAST OF A CARLSBAD TO FORT STOCKTON LINE. SPOTTERS AND
EMERGENCY MANAGERS SHOULD MONITOR DEVELOPING WEATHER CONDITIONS
AND BE PREPARED FOR POSSIBLE ACTIVATION.

THIS PRODUCT...ALONG WITH OTHER WATCHES...WARNINGS...ADVISORIES...
AND STATEMENTS ISSUED BY THE NATIONAL WEATHER SERVICE OFFICE IN
MIDLAND CAN BE FOUND ON THE INTERNET AT /LOWER CASE/
HTTP://WEATHER.GOV/MIDLAND

In the hours before

Local storm report, Oct 5, 5:01 PM CDT, 2 hours 56 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
501 PM CDT SUN OCT 05 2008

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0437 PM     HAIL             6 N GRANDFALLS          31.43N 102.85W
10/05/2008  E1.25 INCH       WARD               TX   BROADCAST MEDIA

&&

RBARNES
Special weather statement, Oct 5, 5:30 PM CDT, 2 hours 27 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
530 PM CDT SUN OCT 5 2008

TXZ059-052300-
LOVING-
530 PM CDT SUN OCT 5 2008

...SIGNIFICANT WEATHER ALERT...

THIS SIGNIFICANT WEATHER ALERT IS FOR EASTERN LOVING COUNTY.

AN INTENSIFYING THUNDERSTORM WAS LOCATED IN OPEN COUNTRY...10 MILES
NORTHEAST OF MENTONE IN EASTERN LOVING COUNTY AT 530 PM CDT...MOVING
NORTHEAST AT 35 MPH.

AS THIS THUNDERSTORM INCREASES...SEVERE WEATHER MAY DEVELOP RAPIDLY.

A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 900 PM CDT SUNDAY
EVENING FOR SOUTHEAST NEW MEXICO AND SOUTHWESTERN TEXAS.

PEOPLE IN EASTERN LOVING COUNTY SHOULD MONITOR THE WEATHER SITUATION
CLOSELY. LISTEN FOR WARNINGS AND REMAIN ALERT FOR THREATENING WEATHER
CONDITIONS.

SEEK SHELTER IF THUNDERSTORMS APPROACH YOUR LOCATION.
Special weather statement, Oct 5, 5:36 PM CDT, 2 hours 21 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
536 PM CDT SUN OCT 5 2008

TXZ060-052300-
WINKLER-
536 PM CDT SUN OCT 5 2008

...SIGNIFICANT WEATHER ALERT...

THIS SIGNIFICANT WEATHER ALERT IS FOR WESTERN WINKLER COUNTY.

AN INTENSIFYING THUNDERSTORM WAS LOCATED 15 MILES WEST OF WINK
NEAR STATE HIGHWAY 302 AT 536 PM CDT...MOVING NORTHEAST AT 35 MPH.

AS THIS THUNDERSTORM INCREASES...SEVERE WEATHER MAY DEVELOP RAPIDLY.

A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 900 PM CDT SUNDAY
EVENING FOR SOUTHEAST NEW MEXICO AND SOUTHWESTERN TEXAS.

PEOPLE IN WESTERN WINKLER COUNTY SHOULD MONITOR THE WEATHER SITUATION
CLOSELY. LISTEN FOR WARNINGS AND REMAIN ALERT FOR THREATENING WEATHER
CONDITIONS.

SEEK SHELTER IF THUNDERSTORMS APPROACH YOUR LOCATION.
Local storm report, Oct 5, 5:39 PM CDT, 2 hours 18 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
539 PM CDT SUN OCT 05 2008

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0520 PM     HAIL             16 NW CRANE             31.56N 102.54W
10/05/2008  E0.88 INCH       CRANE              TX   TRAINED SPOTTER

&&

RBARNES
Special weather statement, Oct 5, 6:13 PM CDT, 1 hour 44 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
613 PM CDT SUN OCT 5 2008

TXZ060-052345-
WINKLER-
613 PM CDT SUN OCT 5 2008

...SIGNIFICANT WEATHER ALERT...

THIS SIGNIFICANT WEATHER ALERT IS FOR EASTERN WINKLER COUNTY.

A STRONG THUNDERSTORM WAS LOCATED 6 MILES SOUTHEAST OF KERMIT AT 613
PM CDT...MOVING EAST AT 30 MPH.  STRONG WIND GUSTS TO 50 MPH AND SMALL
HAIL WILL BE POSSIBLE.

A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 900 PM CDT SUNDAY
EVENING FOR SOUTHEAST NEW MEXICO AND SOUTHWESTERN TEXAS.
Special weather statement, Oct 5, 7:03 PM CDT, 54 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
703 PM CDT SUN OCT 5 2008

TXZ061-062-068-069-060030-
ECTOR-CRANE-MIDLAND-UPTON-
703 PM CDT SUN OCT 5 2008

...SIGNIFICANT WEATHER ALERT...

THIS SIGNIFICANT WEATHER ALERT IS FOR NORTHEASTERN CRANE...
NORTHWESTERN UPTON...SOUTHEASTERN ECTOR AND SOUTHWESTERN MIDLAND
COUNTIES.

AN INTENSIFYING THUNDERSTORM WAS LOCATED 12 MILES SOUTH OF PLEASANT
FARMS AT 703 PM CDT...MOVING NORTHEAST AT 36 MPH. THIS STORM IS CAPABLE
OF PRODUCING WINDS NEAR 55 MPH.

AS THIS THUNDERSTORM INCREASES...SEVERE WEATHER MAY DEVELOP RAPIDLY.

A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 900 PM CDT SUNDAY
EVENING FOR SOUTHEAST NEW MEXICO AND SOUTHWESTERN TEXAS.

The office that day

Everything else NWS Midland/Odessa, TX issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Oct 5, 7:15 PM CDTSevere Thunderstorm WarningMAFGlasscock, Midland45 min
Oct 5, 8:04 PM CDTSevere Thunderstorm WarningMAFPecos, Terrell56 min
Oct 5, 8:14 PM CDTFlash Flood WarningMAFHoward2 hr
Oct 6, 5:33 AM CDTFlash Flood WatchMAF61 hr

Nearby

Severe Thunderstorm Warnings in Texas, 2008Every severe thunderstorm warning in 2008

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.